Information for Healthcare Professionals - Chondrolysis Reported with Continuously Infused Local Anesthetics

11/18/2009
 


Information for Healthcare Professionals - Chondrolysis Reported with Continuously Infused Local Anesthetics (marketed as bupivacaine, chlorprocaine, lidocaine, mepivacaine, procaine and ropivacaine)




The U.S. Food and Drug Administration, the American counterpart to the Saudi Food and Drug Authority (SFDA) has reviewed 35 reports of chondrolysis (necrosis and destruction of cartilage) in patients given continuous intra-articular infusions of local anesthetics with elastomeric infusion devices to control post-surgical pain. The significance of this injury to otherwise healthy young adults warrants notification to health care professionals.

Chondrolysis was diagnosed within a median of 8.5 months after the infusion. Almost all of the reported cases of chondrolysis (97%) occurred following shoulder surgeries. Joint pain, stiffness, and loss of motion were reported as early as the second month after receiving the infusion. In more than half of these reports, the patients required additional surgery, including arthroscopy or arthroplasty (joint replacement).

It is not known which specific factor or combination of factors contributed to the development of chondrolysis in these cases. The infused local anesthetic drugs, the device materials, and/or other sources may have resulted in the development of chondrolysis. It is important to note that single intra-articular injections of local anesthetics in orthopedic procedures have been used for many years without any reported occurrence of chondrolysis.

Local anesthetics are approved as injections for the production of local or regional anesthesia or analgesia. The approved drug labels for local anesthetics do not include an indication for continuous intra-articular postoperative infusions or use of infusion devices, such as elastomeric pumps. The FDA has not cleared any infusion devices with an indication for use in intra-articular infusion of local anesthetics.

Health care professionals are encouraged to follow the instructions for use of elastomeric infusion devices, and to not use these devices for continuous intra-articular infusion of local anesthetics after orthopedic surgery.

Based on the reported cases of chondrolysis, following continuous intra-articular infusion with local anesthetics, the FDA is requiring the drug manufacturers to update their product labels to warn healthcare professionals about this potential serious adverse effect. In addition, the FDA will require the manufacturers of pumps that may be used to infuse local anesthetics, including elastomeric infusion devices, to have similar warnings for their products.

Considerations for Health Care Professionals

  • Understand that both the local anesthetics and the elastomeric infusion devices —or any other type of device used for intra-articular infusions—are not approved or cleared by the FDA for continuous intra-articular infusion.
  • Be aware of the possibility for and monitor for the emergence of the signs and symptoms of chondrolysis, such as joint pain, stiffness and loss of motion. The appearance of these symptoms can be variable, but they may begin two or more months after surgery.
  • Inform patients of the signs and symptoms of chondrolysis so they are aware of and able to notify their healthcare professional if they experience persistent joint pain, stiffness, or a severe decrease or loss of motion in the joint.

Information for Patients

  • Discuss with your healthcare professional any questions or concerns you have about your orthopedic surgical procedure and what to expect immediately following surgery, including how to manage postsurgical pain.
  • Talk with your healthcare professional about available options to manage postsurgical pain.
  • If, after an orthopedic surgical procedure, you have received a prolonged infusion of a local anesthetic into your joint with a disposable elastomeric pump or any other infusion pump, pay attention to symptoms of joint pain, stiffness and a decrease or loss of motion and alert your healthcare professional if these symptoms persist.

Report Adverse Drug Reactions to the Saudi FDA

The public and health care professionals are encouraged to report adverse drug reactions of piroxicam to the National Pharmacovigilance center on the internet at:

http://www.sfdagov.sa/npc